MAUDE Adverse Event Report: MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

MEDTRONIC IRELAND VALIANT CAPTIVIA - FF; SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number VAMF4646C150TU
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A valiant captiva stent graft system was implanted in a patient for the endovascular treatment of a 61mm diameter thoracic aortic aneurysm.It was reported that during the index procedure, the device was tracked to within 4cm of the desired proximal seal location and a pre-deployment angiogram was taken.Forward movement of the device was difficult because the previously implanted synthetic ascending arch replacement graft was pliable and moved along with the forward pressure applied to the valiant stent graft.In addition to this, the hypotube of the delivery system was bending as forward pressure was being applied and the nosecone was held in a downward position as it entered the steep ascending repair, putting it at a difficult deployment angle.Once the main portion of the device was deployed, the physician attempted to deploy the tip capture mechanism of the device.There was an extreme amount of tension on the deployment quick release and it was impossible to advance the nosecone.The device delivery system was then broken down on the back table as per the ifu to gain access to the release knob on the nose cone.The quick release was then rotated in a clockwise direction to manually release the nosecone.The device was then retracted and removed from the body without issue.Per the physician, the cause of the event was anatomy related, with the excessive angulation and previously implanted synthetic graft making deployment difficult.No additional clinical sequelae were reported and the patient will be monitored by their physician.
 
Additional Manufacturer Narrative
Device evaluation summary: the device was returned to the manufacturing facility for evaluation within an endovascular return kit.The device appeared bloodied with the stent graft not loaded within the delivery system as it was deployed in the patient.Upon inspection of the device, the delivery system was returned broken due to the bailout technique.The tip capture release handle and the external slider handle were not returned.The rest of the device was unremarkable.The capture tubing was pulled however, no movement as the silicone seal was adhered to the capture tubing.Films review summary: two still angiograms during implant were returned.Prior to implant, the reported angulated thoracic anatomy and previously implanted surgical graft within the ascending thoracic was confirmed.There was ~90 deg acute angulation beginning just proximal to the intended proximal landing zone.A single valiant stent graft was seen having been implanted just caudal to the lsa.The proximal bare spring and stent graft appeared well opposed to the vessel wall; no clear stent graft issues were observed.Images during deployment were not seen in the returned films.This event is confirmed as positioning difficulties and difficult to deploy.Although a definitive root cause cannot be conclusively determined, based on information available the highly angulated anatomy along with the presence of a previously deployed stent graft most likely impacted on the smooth positioning of the device.From the device analysis, the difficulties to deploy encountered during the procedure was most likely related to the silicone adhered to the capture tubing not allowing passage through the silicon seal.If information is provided in the future, a supplemental report will be issued.

Brand Name
VALIANT CAPTIVIA - FF
Common Device Name
SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
MEDTRONIC IRELAND
parkmore business park west
galway
MDR Report Key7103613
Report Number2953200-2017-01950
Device Sequence Number11231421
Product Code MIH
UDI-Device Identifier00643169346918
UDI-Public00643169346918
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P100040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2019
Device Model NumberVAMF4646C150TU
Device Catalogue NumberVAMF4646C150TU
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/24/2017
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer12/12/2017
Initial Report FDA Received Date12/11/2017
Supplement Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age80 YR
Patient Weight114